Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 261, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 30, 2007, 2:41 PM CDT for Lake County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2007, 2:41 PM CDT (19:41 UTC)
- Expired
- Sep 30, 2007, 3:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lake County, SD
The radar
The Sioux Falls radar (KFSD), 63 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 3:00 PM CDT | HAIL 0.75 | Madison, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -118 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 301940 SVRFSD SDC079-302015- /O.NEW.KFSD.SV.W.0261.070930T1941Z-070930T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 241 PM CDT SUN SEP 30 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 315 PM CDT * AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES WEST OF ORLAND...OR ABOUT 11 MILES SOUTHWEST OF MADISON...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MADISON AROUND 300 PM CDT... RAMONA AROUND 305 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4416 9722 4409 9691 4386 9722 4396 9737 TIME...MOT...LOC 1941Z 223DEG 25KT 4393 9727 $$ CJ
1 follow-up statement
000
WWUS53 KFSD 301959
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SUN SEP 30 2007
SDC079-302015-
/O.CON.KFSD.SV.W.0261.000000T0000Z-070930T2015Z/
LAKE SD-
300 PM CDT SUN SEP 30 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CENTRAL LAKE COUNTY...
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR MADISON...MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL LAKE COUNTY THROUGH 315 PM CDT
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
LAT...LON 4409 9691 4405 9696 4405 9697 4404 9697
4390 9716 4390 9719 4396 9728 4414 9718
TIME...MOT...LOC 2000Z 223DEG 25KT 4402 9711
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:25 PM CDT, 16 minutes earlier.
Area forecast discussion, Sep 30, 2:25 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 225 PM CDT SUN SEP 30 2007 .DISCUSSION... FOR THE REST OF THIS AFTERNOON AND EARLY EVENING...WILL BE WATCHING FOR POSSIBLE SEVERE THUNDERSTORMS. CURRENTLY...STORMS REMAINING ELEVATED AND MULTICELLULAR AND LOW CENTROID...NOT MUCH OF A CONCERN. HOWEVER A BETTER CHANCE OF SEVERE WEATHER MAY BE INTO NW IA WHERE SUNSHINE THIS AFTERNOON IS QUICKLY DESTABILIZING THE BNDRY LAYER. IF STRATO CU FILLS IN...IT WILL BE TOUGH TO PRODUCE SEVERE STORMS...BUT IF INDIVIDUAL CELLS CAN POP FREE OF STRATUS...THERE IS A GOOD CHANCE FOR LARGE HAIL...DAMAGING WINDS...AND TORNADOES. UPPER WAVE RESPONSIBLE FOR TODAYS WEATHER QUICKLY SHIFTS EAST THIS EVENING TAKING THE CHANCES OF PRECIPITATION WITH IT. CLEAR SKIES OVER WRN SD UNDER STRONG SUBSIDENCE BEHIND THE WAVE WILL SHIFT EAST ACROSS THE CWA THIS EVENING AND OVERNIGHT. A NICE DAY TOMORROW WITH CLEAR SKIES UNDER THE INFLUENCE OF HIGH PRESSURE...ALTHOUGH WILL BECOME A BIT BREEZY IN THE WEST DURING THE AFTERNOON AS PRESSURE GRADIENT INCREASES. STILL EXPECTING THE NEXT STRONG UPPER WAVE THAT IS CURRENTLY CRASHING ON TO THE NW PAC COAST TO MOVE EAST OVER THE AREA ON TUE. OVERRUNNING SHOWERS AND THUNDERSTORMS ARE A GOOD POSSIBILITY AFTER MIDNIGHT AS A WARM FRONT PUSHES N AHEAD OF THE UPPER LOW MON NIGHT. SEVERE STORMS ARE NOT OUT OF THE QUESTION GIVEN STEEP LAPSE RATES AND MARGINAL SHEAR. MODEL TRENDS HAVE BEEN QUICKER WITH THE PASSAGE OF THIS SYSTEM...BUT ERN PORTIONS OF THE CWA A GOOD BET FOR THUNDERSTORMS TUE AFT...THEN RAPIDLY CLEARING BY EARLY EVENING. IN THE EXTENDED MODELS HAVING A DIFFICULT TIME PINNING DOWN TIMING AND PLACEMENT OF WEATHER SYSTEMS...AS UPPER WAVE PATTERN TRANSITIONS FROM ZONAL FLOW MID WEEK TO ZONAL FLOW TOWARDS THE END OF THE WEEK...WITH UPPER TROF DIGGING ACROSS THE WRN CONUS. MAINLY LOOKS DRY WED THRU SAT...BUT THERE IS A GOOD CHANCE FOR SRN STREAM S/WV AT SOME POINT AHEAD OF THE UPPER TROF. GFS HAS ACCELERATED EWRD PROGRESSION OF UPPER TROF AND COLD FRONT THIS COMING WEEKEND BY ABOUT A FULL DAY. ECMWF AND CANADIAN STILL A BIT SLOWER...THEREFORE RELUCTANT TO MAKE LARGE CHANGES SO FAR OUT IN THE FORECAST PERIOD. KEPT EXTENDED FORECAST CLOSE TO HPC GUIDANCE. && .AVIATION... THUNDERSTORMS LIKELY THIS AFTERNOON AT FSD AND SUX BUT ENDING BY EARLY THIS EVENING. ALSO WILL SEE MVFR CEILINGS AT SUX AND FSD THROUGH MUCH OF THE EVENING...BUT THEN CLEARING SKIES AND DECREASING WINDS INTO THE OVERNIGHT HOURS AS AN UPPER LEVEL LOW MOVES EAST OUT OF THE AREA. HIGH PRESSURE AND CLEAR SKIES FOR MONDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBL
Hazardous weather outlook, Sep 30, 9:45 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 AM CDT SUN SEP 30 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 945 AM CDT SUN SEP 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF NORTHWEST IOWA THROUGH THE AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY EAST OF THE JAMES RIVER. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON ACROSS NORTHWEST IOWA BETWEEN NOON AND 6 PM. THE MAIN SEVERE THREAT WILL BE QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH. ISOLATED BRIEF TORNADOES WILL ALSO BE POSSIBLE OVER NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY AS ANOTHER COLD FRONT MOVES EAST ACROSS THE AREA. ISOLATED STORMS COULD BE SEVERE...MAINLY EAST OF THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN NOON AND 6 PM ACROSS NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 10:11 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 34 min |
| Sep 29, 10:32 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 28 min |
| Sep 29, 10:59 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 31 min |
| Sep 29, 11:08 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook, Miner | 37 min |
| Sep 29, 11:12 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Miner, Sanborn | 33 min |
| Sep 30, 12:07 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 38 min |
| Sep 30, 3:07 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 38 min |
| Sep 30, 3:11 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 36 min |
| Sep 30, 3:23 PM CDT | Severe Thunderstorm Warning | FSD | Union | 37 min |
| Sep 30, 3:26 PM CDT | Tornado Warning | FSD | Clay | 34 min |
| Sep 30, 3:44 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 31 min |
| Sep 30, 3:54 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 36 min |
| Sep 30, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 34 min |
| Sep 30, 4:01 PM CDT | Severe Thunderstorm Warning | FSD | Union | 14 min |
| Sep 30, 4:04 PM CDT | Tornado Warning | FSD | Union | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.